Alert archive / California / Wind Advisories in 2018

Wind Advisory 75, NWS Los Angeles, CA

December 3, 2018Los Angeles County, California

NWS Los Angeles, CA issued this wind advisory at Dec 3, 2018, 8:16 PM PST for Los Angeles County, California. It took effect at Dec 4, 2018, 12:00 AM PST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 3, 2018, 8:16 PM PST (04:16 UTC)
In effect from
Dec 4, 2018, 12:00 AM PST
Expired
Dec 4, 2018, 3:00 PM PST
In force
15 hr
Issued by
NWS Los Angeles, CA

County Los Angeles County, CA

The radar

The Santa Ana Mts radar (KSOX), 71 km from the middle of the area, began a volume at 04:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 00:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 00:00Z on 2018-12-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 00:00Z on 2018-12-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2672 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

624 
WWUS76 KLOX 040416
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
816 PM PST Mon Dec 3 2018

CAZ053-054-041230-
/O.NEW.KLOX.WI.Y.0075.181204T0800Z-181204T2000Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
816 PM PST Mon Dec 3 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Los Angeles and Ventura County Mountains.
This advisory is in effect from midnight tonight to noon PST 
Tuesday. 

* WINDS...Northeast to east winds will increase to 20 to 30 mph 
  with gusts to 45 mph late tonight and continue through midday 
  Tuesday.

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highway 33 in Ventura 
  County as well as Interstate 5 and Highway 14 in Los Angeles 
  County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044-045-088-041230-
/O.NEW.KLOX.WI.Y.0075.181204T0800Z-181204T2000Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
816 PM PST Mon Dec 3 2018

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO NOON PST
TUESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory for the Santa Clarita and Ventura County Valleys.
This advisory is in effect from midnight tonight to noon PST 
Tuesday. 

* WINDS...Northeast to east winds will increase to 15 to 25 mph
  with gusts to 40 mph and continue through midday Tuesday. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Interstate 5 and
  Highways 14, 23, 101, 118 and 126.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Hall
2 follow-up statements
302 
WWUS76 KLOX 041249
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
449 AM PST Tue Dec 4 2018

CAZ034-035-037-038-051-042300-
/O.NEW.KLOX.WI.Y.0076.181205T0200Z-181205T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, 
Paso Robles, Atascadero, Cuyama, and Black Mountain
449 AM PST Tue Dec 4 2018

...WIND ADVISORY IN EFFECT FROM 6 PM THIS EVENING TO 6 AM PST
WEDNESDAY...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect from 6 PM this evening to 6 AM
PST Wednesday. 

* WINDS and TIMING...Southeast winds 15 to 25 mph with gusts to 40
  mph will develop this evening and persist through early 
  Wednesday morning. 

* IMPACTS...Gusty winds will make driving difficult, especially
  for high profile vehicles. This includes Highways 1, 101, and State
  Routes 46 and 166.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ040-042300-
/O.EXB.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/
Ventura County Coast-
Including the cities of Ventura, Oxnard, and Camarillo
449 AM PST Tue Dec 4 2018

...WIND ADVISORY IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

The National Weather Service in Los Angeles/Oxnard has issued a
Wind Advisory, which is in effect until 3 PM PST this afternoon. 

* WINDS...Northeast to east winds will increase to 15 to 25 mph
  with gusts to 35 mph and continue through this afternoon. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds. This includes Highway 101 and Pacific Coast Highway.

&&

$$

CAZ053-054-042300-
/O.EXT.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/
Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Including the cities of Lockwood Valley, Mount Pinos, Acton, 
Mount Wilson, and Sandberg
449 AM PST Tue Dec 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WINDS...Northeast to east winds will increase to 20 to 30 mph
  with gusts to 45 mph and continue through this afternoon.

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highway 33 in Ventura 
  County as well as Interstate 5 and Highway 14 in Los Angeles 
  County. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

CAZ044-045-088-042300-
/O.EXT.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/
Ventura County Interior Valleys-Ventura County Coastal Valleys-
Santa Clarita Valley-
Including the cities of Santa Paula, Fillmore, Ojai, Piru, 
Thousand Oaks, Simi Valley, Moorpark, Newbury Park, 
Santa Clarita, Newhall, and Valencia
449 AM PST Tue Dec 4 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 3 PM PST THIS AFTERNOON...

* WINDS...Northeast to east winds 15 to 25 mph with gusts to 40
  mph through mid afternoon.
  

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Interstate 5 and 
  Highways 14, 23, 101, 118 and 126. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

Kaplan/DB
089 
WWUS76 KLOX 042304
NPWLOX

URGENT - WEATHER MESSAGE
National Weather Service Los Angeles/Oxnard CA
304 PM PST Tue Dec 4 2018

CAZ040-044-045-053-054-088-050015-
/O.EXP.KLOX.WI.Y.0075.000000T0000Z-181204T2300Z/
Ventura County Coast-Ventura County Interior Valleys-
Ventura County Coastal Valleys-Ventura County Mountains-
Los Angeles County Mountains excluding the Santa Monica Range-
Santa Clarita Valley-
Including the cities of Ventura, Oxnard, Camarillo, Santa Paula, 
Fillmore, Ojai, Piru, Thousand Oaks, Simi Valley, Moorpark, 
Newbury Park, Lockwood Valley, Mount Pinos, Acton, Mount Wilson, 
Sandberg, Santa Clarita, Newhall, and Valencia
304 PM PST Tue Dec 4 2018

...WIND ADVISORY HAS EXPIRED...

East winds 15 to 25 mph with local gusts to 35 are possible,
especially Wednesday.

$$

CAZ034-035-037-038-051-051130-
/O.CON.KLOX.WI.Y.0076.181205T0200Z-181205T1400Z/
San Luis Obispo County Central Coast-
Santa Barbara County Central Coast-
San Luis Obispo County Interior Valleys-Cuyama Valley-
San Luis Obispo County Mountains-
Including the cities of San Luis Obispo, Pismo Beach, Morro Bay, 
Cambria, San Simeon, Santa Maria, Lompoc, Vandenberg, 
Paso Robles, Atascadero, Cuyama, and Black Mountain
304 PM PST Tue Dec 4 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM PST WEDNESDAY...

* WINDS and TIMING...Southeast winds 15 to 25 mph with gusts to 
  40 mph will develop this evening and persist through early 
  Wednesday morning. 

* IMPACTS...Gusty winds will make driving difficult, especially 
  for high profile vehicles. This includes Highways 1, 101, and 
  State Routes 46 and 166. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When driving, use extra caution. Be prepared for sudden gusty
cross winds.

&&

$$

MW

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this wind advisory went out at Dec 3, 6:42 PM PST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 3, 6:42 PM PST, 1 hour 34 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Los Angeles/Oxnard CA
642 PM PST Mon Dec 3 2018

Updated aviation section and added beaches section

.SYNOPSIS...03/247 PM.

Rain and mountain snow will move into the region by Tuesday
evening and will continue through Thursday and possibly early
Friday. Temperatures will be cool through the end of the week then
warm into the weekend.

&&

.SHORT TERM (TDY-THU)...03/151 PM.

Difficult forecast this week as a cutoff low approaches
California. We have at least one more dry day most areas Tuesday
before the moisture starts to move in Tuesday night. Temps Tuesday
similar to today but slightly cooler up north as clouds begin to
increase.

The tricky part begins as the storm gets closer Tuesday night and
continues through Thu night. While there is ample moisture to
work with the issue is that southern California will likely be in
the grips of a moderate offshore flow pattern with northeast winds
throughout the duration of this event. At times gusting to 20-30
mph. This generates quite a bit of downsloping effects off the
mountains which is not favorable for significant rainfall. The
models, especially the lower resolution ones, will struggle in
this scenario. Even the GEFS plumes strongly hint at the
difficulty level as there is a huge spread in QPF amounts from a
quarter inch storm total to as much as 1.5". So opted to lean much
closer to the higher res NAM solution which is the lowest of the
primary operational models with solutions that cover the duration
of this event. Still a very high probability of rain for the
entire area, just not quite as much falling as previously thought.

The other factor that has changed is that the models are keeping
virtually all the instability over the ocean and mainly to our
south as the upper low sort of scoots around Pt Conception to the
west then onshore over northern Baja. So absent any upsloping
effects and convection as well as upper level dynamics there isn't
much to really support anything more than light to locally
moderate precipitation rates. And this will likely be more of a
showery situation versus a steady rain. Still very hard to
pinpoint timing and location of when rain rates might increase,
but the models, even the NAM, seem to favor a slight uptick in
rates Thursday morning which is ironic given that is when offshore
flow is the strongest.

In short this will likely be a frustrating event to forecast and
can't completely rule out chances for heavier precip, but
certainly the solutions today point towards a pretty benign rain
event with minimal impacts. Because of the cutoff low and the slow
progression through the area the threat of precip will be longer
than with typical storms, but again it won't be raining the entire
time and when it does rain the rates should not come close to
exceeding debris flow thresholds.

Snow levels will start out around 5000-6000' late Tuesday into
early Wednesday then rise during the event to 6500-7000'. Should
see some accumulating snow at resort levels on the order of 3-6".

.LONG TERM (FRI-MON)...03/157 PM.

By Friday the upper low is expected to be moving into northern
Baja with ridging setting up for the weekend. Light offshore flow
will continue and temps expected to be warming up close to normal
by Sunday. The next system for early next week has trended weaker
on both the GFS and ECMWF but still lots of time for this to
change.

&&

.AVIATION...04/0231Z.

At 01Z, the marine layer depth was around 800 feet deep at KLAX.
The top of the inversion was near 1200 feet with a temperature
near 15 degrees.

VFR conditions are expected throughout the period. There is a
chance of moderate wind shear and turbulence after 12Z as a
frontal boundary approaches the area.

KLAX...VFR conditions are expected throughout the period. There
is a 50 percent chance for easterly winds greater than 7 knots
after 08Z.

KBUR...VFR conditions are expected throughout the period. No wind
impacts are expected at this time.

&&

.MARINE...03/1250 PM.

For the Outer Waters, good confidence in current forecast. Small
Craft Advisory (SCA) level winds are no longer in effect. There
is a 70% chance of southeast winds increasing to SCA levels on
Tuesday and Wednesday ahead of an approaching storm system. There
will also be a 50% chance of gale force wind gusts across the two
northern zones PZZ670-673. A GALE WATCH remains in effect with
the afternoon coastal waters forecast. It will be valid for the
northern zone PZZ670 from late Tuesday afternoon, with zone PZZ673
becoming valid later that night and both continuing through most
of Wednesday afternoon. Gusts over 35 knots could occur at that
time.

For the Inner Waters north of Point Sal, high confidence in the
current forecast. Winds should remain below SCA levels through
Tuesday. There is a 70% chance of SCA level southeast winds
Tuesday night and Wednesday. 20% chance for gale force winds
Tuesday evening through Wed morning.

For the Inner Waters south of Point Conception, winds will remain
below SCA speeds for now. There is a 50%-60% chance that SCA
level wind gusts will occur on Wednesday through Wednesday
evening. Otherwise, winds and seas are expected to remain below
SCA levels this afternoon through Thursday.

&&

.BEACHES...03/641 PM.

Minor coastal flooding and tidal overflows are possible between
Wednesday night and Thursday as a frontal system moves into the
region. Astronomical high tides above 6 feet are forecast during
the morning hours. The tides, in combination with the southerly
wind driven swell, could bring minor overflows into parking lots
and walkways, along with minor beach erosion. A Beach Hazards
Statement might need to be issued as this event gets closer.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Gale Watch in effect from Tuesday afternoon through Wednesday
      afternoon for zone 670. (See LAXMWWLOX).
     Gale Watch in effect from late Tuesday night through
      Wednesday afternoon for zone 673. (See LAXMWWLOX).

&&

.HAZARD POTENTIAL OUTLOOK (THU-MON).

Periods of rain are expected Tuesday night through Thursday.
There is a potential for limited burn scar impacts such as
rockslides but no major debris flow are expected. Snow is also
possible in the mountains.

&&

PUBLIC...MW
AVIATION...Hall
MARINE...Sweet
BEACHES...Hall
SYNOPSIS...Kj

weather.gov/losangeles

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 3, 8:15 PM PSTSmall Craft AdvisoryLOX67 hr
Dec 4, 3:01 AM PSTGale WarningLOX29 hr
Dec 4, 4:49 AM PSTWind AdvisoryLOXSanta Barbara34 hr

Nearby

Wind Advisories in California, 2018Every wind advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.